We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is the Connection between Clindamycin and Colitis?

By Britt Archer
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The antibiotic clindamycin can cause severe and serious colitis in some patients. With colitis, the large bowel becomes inflamed, resulting in abdominal pain and frequent diarrhea. It is a serious form of antibiotic-associated diarrhea, and in the most severe cases, it can be deadly. The condition is also sometimes called C. difficile colitis, after the bacterium that takes up residence in the intestines.

An antibiotic’s job is to kill off the bad bacteria that are making a person ill. Unfortunately, when a person ingests antibiotics, including and particularly clindamycin, the antibiotics can do their job a little too well and also kill off the necessary “good” bacteria that is present in the digestive system and keeps people healthy. This killing off of good bacteria can result in diarrhea and, in the case of clindamycin and colitis, the proliferation of the C. difficile bacterium. This bacterium is also called Clostridium difficile.

This causative relationship between clindamycin and colitis is sometimes also called pseudomembranous colitis. A patient can react to the overgrowth of the bacterium with abdominal cramps, fever and bloody stools. Diarrhea can be frequent.

Treatment consists of discontinuing the antibiotic. In serious cases of diarrhea where the patient is becoming dehydrated, the patient may be instructed to replenish the body’s fluids with an electrolyte mixture or possibly IV fluids. In severe cases, other antibiotics may be given to fight the clindamycin and colitis reaction that developed in the large intestine, and very rarely, surgery may be recommended.

Usually patients respond well and improve after treatment. In some cases, perhaps as many as 20 percent, a flare-up could occur after the initial improvement. If a flare up does occur, a doctor should be consulted.

C. difficile is normally present in the colon and does not always cause problems. The clindamycin and colitis relationship develops when there is too much clindamycin in the body. C. difficile has acquired a resistance to some of the antibiotics in use today to fight infections.

The relationship between clindamycin and colitis is a topic of growing concern because it is spreading quickly in certain environments, such as nursing homes and hospitals. In 2005, the Centers for Disease Control and Prevention in the United States reported the malady was becoming more prevalent in people who were not in hospitals or nursing homes and not even taking clindamycin. C. difficile spores present in stools can spread the disease, and normal household cleaners do not always work to rid an environment of the bacterium.

Uses of clindamycin include the treatment of bacterial infections. Doctors prescribe it for a wide variety of ailments. The drug, marketed as Cleocin, does not have any effect on viral infections. Side effects of clindamycin include nausea and vomiting, in addition to diarrhea. Another side effect is heartburn, and if this occurs a patient should inform his doctor right away. Rare side effects, which also necessitate an immediate call to the doctor, include a change in urine output, dark-colored urine, pain and swelling of the joints and a yellow tinge to skin or eyes.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources
Discussion Comments
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.